Hail, Howard
- When
- April 20, 1:42 PM CST
- Where
- Howard County, 1.85 mi ESE of County Line
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.940, -93.900
The cold front, responsible for producing widespread severe weather across southern and southwest Arkansas during the evening of the 19th and early morning hour of the 20th, stalled out across the region during the afternoon and evening of the 20th. combined with daytime heating, helped to spawn vigorous thunderstorm growth and many of these storms producing strong and damaging wind gusts, along…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
The cold front, responsible for producing widespread severe weather across southern and southwest Arkansas during the evening of the 19th and early morning hour of the 20th, stalled out across the region during the afternoon and evening of the 20th. This boundary...combined with daytime heating, helped to spawn vigorous thunderstorm growth and many of these storms producing strong and damaging wind gusts, along with large hail and flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 20, 10:09 AM CST, 3 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 1109 AM CDT WED APR 20 2011 .DISCUSSION... FRONT...AS SEEN ON VIS SAT...NOW ALONG A MINEOLA TX...TO JUST SOUTH OF TXK AR...TO JUST SOUTH OF ELD AR LINE. FRONT HAS NOT MADE MUCH PROGRESS OVER THE LAST FEW HOURS...AND APPEARS TO HAVE STALLED FOR THE TIME BEING. THE FRONT MAY DRIFT A LITTLE FURTHER SOUTH BY THIS AFTERNOON...BUT SHOULD FINALLY COME TO A HALT BY THIS EVENING JUST SOUTH OF A TYR...SHV...MLU LINE. MAX/MIN TEMPS TODAY/TONIGHT WILL DEPEND HIGHLY ON THE PROGRESS /OR LACK THEREOF/ OF THE FRONT. HAVE UPDATED MAX AND HOURLY TEMP GRIDS TO ACCOUNT FOR CURRENT TEMPS/FRONTAL POSITION...AND A BEST GUESS AT HOW IT WILL BEHAVE THROUGH THE REMAINDER OF THE DAY. TO BE NOTED...MOST OF SW AR...SE OK...AND EXTREME NE TX HAVE ALREADY REACHED THEIR MAX TEMP FOR TODAY. POP- WISE...MADE A FEW MINOR EDITS. FOR THE MOST PART...SHOWERS AND THUNDERSTORMS WILL BE FAIR GAME ANYWHERE IN THE VICINITY AND AREAS S OF THE FRONT. MORNING SOUNDING REVEALED 4600 J/KG CAPE...AND WITH THE FRONT AND SEVERAL OUTFLOW BOUNDARIES LURKING...THERE IS AT LEAST A MARGINAL THREAT FOR PULSE-TYPE SEVERE STORMS TO DEVELOP. LAPSE RATES STILL LOOK SUFFICIENT...SO LARGE HAIL WOULD LIKELY BE THE MAIN THREAT. PRODUCTS OUT SHORTLY. /12/ && .AVIATION... VARIOUS MVFR CIGS CONTINUE ACROSS NE TX N OF THE INTERSTATE 20 CORRIDOR...AS WELL AS SE OK/SW AR...WITH THE LOWEST CIGS BEHIND A WEAK COLD FRONT EXTENDING FROM JUST S OF A TRL...TO OSA...TO TXK...TO LLQ LINE AS OF 14Z. VISIBLE SATELLITE LOOPS ALSO INDICATE A NWD MOVING OUTFLOW BNDRY ALONG THE AR/LA LINE...WITH ANOTHER OUTFLOW BNDRY DRIFTING S FROM NEAR CENTER TX...E TO JUST N OF IER...TO WINNFIELD AND JUST S OF MLU. THIS BNDRY SHOULD HALT LATER THIS MORNING AND BE A FOCUS FOR SCT CONVECTION AFTER 18-20Z DURING PEAK HEATING...WITH THE COLD FRONT TO THE N DRIFTING S INTO DEEP E TX AND N LA NEAR/JUST S OF I-20 BEFORE STALLING THIS EVENING. SCT CONVECTION WILL BE POSSIBLE N OF THE FRONT THIS MORNING...WITH ADDITIONAL CONVECTION FIRING DURING THE AFTERNOON ALONG/JUST AHEAD OF THE FRONT ACROSS NE TX/N LA/FAR SRN AR. WHILE MVFR CIGS WILL BE POSSIBLE THROUGH LATE MORNING AHEAD OF THE FRONT ACROSS E TX/N LA...THESE SHOULD BECOME VFR FOR MUCH OF THE AFTERNOON...ALTHOUGH MOISTURE POOLING ALONG/BEHIND THE FRONTAL ZONE WILL MAINTAIN MVFR CIGS THROUGH THE AFTERNOON MAINLY ACROSS EXTREME NE TX/SW AR. THE SCT CONVECTION THAT DOES DEVELOP MAY PERSIST THROUGH MID/LATE EVENING BEFORE DIMINISHING...WITH LOW MVFR/IFR CIGS AND REDUCED VSBYS DEVELOPING/SPREADING N ALONG BOTH SIDES OF THE FRONT AFTER 06Z THURSDAY. THESE LOW CIGS SHOULD PERSIST THROUGH MUCH OF THE MORNING BEFORE LIFTING...ALTHOUGH MVFR CIGS MAY PERSIST THROUGH THE AFTERNOON ALONG/N OF THE FRONT ACROSS EXTREME NE TX/SE OK/SW AR AS IT BEGINS TO LIFT BACK NWD. CAN/T RULE OUT ISOLATED -TSRA ALONG THE FRONT AS IT RETURNS NWD BY THURSDAY AFTERNOON. S WINDS 7-12KTS S OF THE FRONT...WILL BECOME NE 5-10KTS BEHIND THE FROPA MAINLY ALONG/N OF I-20. /15/ && .PRELIMINARY POINT TEMPS/POPS... SHV 88 65 83 68 85 / 40 40 20 0 0 MLU 89 63 83 67 85 / 40 40 20 0 0 DEQ 68 55 75 65 80 / 30 40 30 20 20 TXK 72 58 78 66 82 / 30 40 30 20 20 ELD 76 60 78 66 83 / 40 40 20 0 0 TYR 85 67 83 69 84 / 40 40 20 20 20 GGG 86 65 83 69 84 / 40 40 20 0 0 LFK 91 70 86 69 86 / 40 40 0 0 0 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. && 12/15
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1147 AM CDT WED APR 20 2011 ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-108>112-124>126- 211200- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP- MORRIS-CASS-WOOD-UPSHUR-MARION- 1147 AM CDT WED APR 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... A FEW SHOWERS AND ISOLATED THUNDERSTORMS MAY BE POSSIBLE...AS A COLD FRONT MOVES SOUTH TODAY. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...BUT AN ISOLATED STRONG STORM CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... THE COLD FRONT IS FORECAST TO MOVE BACK NORTH BY THURSDAY AFTERNOON...WHICH WILL HELP TO AGAIN GENERATE SCATTERED SHOWERS AND THUNDERSTORMS. LOCALLY HEAVY RAINFALL MAY BE POSSIBLE WITH ANY STORMS THAT DEVELOP. ADDITIONAL THUNDERSTORM ACTIVITY IS POSSIBLE AGAIN TUESDAY...AS A STORM SYSTEM APPROACHES THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. LAZ001>006-010>014-017>022-TXZ136>138-149>153-165>167-211200- CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-UNION LA-DE SOTO- RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-NATCHITOCHES-WINN- GRANT-CALDWELL-LA SALLE-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-PANOLA- NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX- 1147 AM CDT WED APR 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... A COLD FRONT JUST SOUTH OF THE INTERSTATE 30 CORRIDOR WILL MOVE VERY SLOWLY SOUTHWARD THIS AFTERNOON. SCATTERED STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND SOUTH OF THE FRONT DURING AFTERNOON HEATING. SHOULD ANY OF THESE STORMS BECOME SEVERE...THE MAIN THREAT WOULD MOST LIKELY BE LARGE HAIL. IN ADDITION...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH ANY STORMS THAT DEVELOP. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... A FEW STRONG THUNDERSTORMS ARE POSSIBLE THROUGH AT LEAST THURSDAY... BEFORE THE FRONTAL BOUNDARY BEGINS TO MOVE NORTH OF THE AREA. ADDITIONAL THUNDERSTORM ACTIVITY IS POSSIBLE AGAIN TUESDAY...AS A STORM SYSTEM APPROACHES THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. 12
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1114 AM CDT WED APR 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM HAIL CLARKSVILLE 33.61N 95.06W
04/19/2011 E2.50 INCH RED RIVER TX LAW ENFORCEMENT
GOLFBALL TO TENNIS BALL SIZE HAIL FELL IN CLARKSVILLE.
MANY WINDOWS WERE BROKEN OUT...AND NUMEROUS CARS WERE
SIGNIFICANTLY DAMAGED.
&&
15PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SHREVEPORT LA
1125 AM CDT WED APR 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM HAIL CLARKSVILLE 33.61N 95.06W
04/19/2011 E2.50 INCH RED RIVER TX LAW ENFORCEMENT
GOLFBALL TO TENNIS BALL SIZE HAIL FELL IN CLARKSVILLE.
MANY WINDOWS WERE BROKEN OUT...AND NUMEROUS CARS WERE
SIGNIFICANTLY DAMAGED.
&&
15PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1139 AM CDT WED APR 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0924 PM HAIL 4 NE ASHDOWN 33.72N 94.08W
04/19/2011 E1.75 INCH LITTLE RIVER AR EMERGENCY MNGR
GOLFBALL SIZE HAIL IN THE COMMUNITY OF FOMBY.
&&
15The Western Arkansas radar (KSRX), 156 km away, was scanning. The volume nearest the first event began at 19:41 UTC.
9 hail, 6 flash flood, 2 thunderstorm wind. Local standard time, as filed.
Hail fell between Hwy. 27 north between Nashville and Mineral Springs, Arkansas.
Hail fell at the intersection of Hey. 332 and Hwy. 278.
Hail fell in Gillham, Arkansas.
A tree was downed north of Hwy. 26 and 369 junction, four miles east of Centerpoint. Powerlines were also downed in the area.
Several trees were downed at FM. 329.
County Road 246 was washed out near Perrytown.
Water covered the road on Hwy. 371.
Flooding was reported at Hwy. 332 at De Ann Creek.
Water covered portions of Hwy. 67 resulting in the highway having to be closed.
Water covered several roadways in Lewisville, Arkansas.
Flood waters washed out the bridge on Hwy. 195 between Fulton and Crossroads.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 285963, 285965, 285964, 285966, 285975, 285976, 285978, 285979, 285980, 285981, 285985, 285984, 285983, 285982, 285986, 285992, 285993.